Skip to main content
  1. Life
  2. Health & Fitness
  3. Holistic Health

Could Gulf War Syndrome be a result of Fluoroquinolone antibiotic toxicity?

See also

Gulf War Syndrome is a mysterious chronic illness that has affected up to 250,000 soldiers who were involved in the Gulf War. It is characterized by a cluster of symptoms that include fatigue, memory problems, insomnia, depression, headaches, dizziness, body pain, and a whole host of other problems that are often diagnosed as Fibromyalgia or Chronic Fatigue Syndrome. Interestingly, these symptoms often mirror the same symptoms as the side effects of a particular class of antibiotics known as the Fluoroquinolones. These Fluoroquinolone Antibiotics were extraordinarily prevalent, and were dosed in massive amounts to soldiers during the Gulf War in order to ward off the possibility of infection by Anthrax.

The Fluoroquinolones are one of the most widely prescribed antibiotics, and are used to treat a variety of common infections. They include such drugs as the frequently prescribed Levaquin, Cipro, and Avelox. During the Gulf War, over 30 million doses of Cipro were stockpiled in case of an anthrax attack, despite the fact that it had not approved by the FDA, at that time, for the prevention or treatment of anthrax. Even more disturbingly, instead of doctors being in charge of who got these antibiotics, the leaders of military units was given the discretion as to who would get these antibiotics and when. Since these officers were informed that the antibiotics would not work once symptoms had manifested, many units gave their troops antibiotics preventatively, often for up to 20 days, and most were not told what they were taking or why, and so therefore had no way to link their symptoms to the powerful drugs they were taking. Additionally, it seems that few records were kept as to who or how many actually received these drugs.

We do know, however, that millions of doses of Cipro were handed out to perfectly healthy people, that many of these perfectly healthy people developed a constellation of symptoms now being described as Gulf War Syndrome, and that these symptoms match up quite similarly with Cipro Side Effects that have been widely reported to the FDA for decades. This is not just idle speculation, this connection has been noticed for over a decade by activists intent on bringing more education to doctors and their patients about the dangers of these drugs. And even the Military Times did a report on the connection between Cipro and the mysterious illness affecting so many Gulf War soldiers.

For a variety of reasons, almost no one is investigating this possible link, and so we may never know if Gulf War Syndrome is, indeed, due to Fluoroquinolone Toxicity. Unfortunately, this lack of research can only benefit the makers of these drugs, but be to the detriment of the hundreds of thousands of soldiers that have been affected by this perplexing syndrome.

Advertisement